MAUDE Adverse Event Report: BOSTON SCIENTIFIC COSTA RICA TRANSEND EX 014; WIRE, GUIDE, CATHETER

BOSTON SCIENTIFIC COSTA RICA TRANSEND EX 014; WIRE, GUIDE, CATHETER
Catalog Number M001468050
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Stroke/CVA (1770); Neurological Deficit/Dysfunction (1982)
Date of Event 06/20/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Subject device is not available.
 
Event or Problem Description
It was reported that during coil embolization of basilar artery tip (ruptured) aneurysm, the subject guidewire became jammed and broke within a non-stryker balloon catheter.The distal half of the guidewire was removed with the catheter.It was also reported that since the aneurysm was wide neck, a non-stryker coil migrated to the left post communicating artery (pca), p2/p3 segment and occluded it.The patient outcome was left occipital infarct with neurological defects.The patient was given acetylsalicylic acid (asa) drug post procedure.Physician assessed that the relationship of the event to the subject device was related.
 
Additional Manufacturer Narrative
The device history record review confirms that the device met all material, assembly and performance specifications.Visual examination of the returned device revealed that the guidewire was fractured, bent along length, the ptfe coating was peeled, and the guidewire was discolored.The guidewire was received in two fragments: the proximal fragment was measured to be 71.5cm in length and the distal fragment was 109.7cm in length.Magnified examination of the fracture site showed the hypotube and inner core wire were fractured.The guidewire was bent on several places along its length.The guidewire was also bent on its distal section at 14.0cm from its distal tip.Functional testing was not performed because of the condition of the returned guidewire.Sem (scanning electron microscopy) micrographs were obtained on the proximal and distal separation sites.There were no material anomalies or inclusions noted.It was reported that the guidewire became jammed and was observed to be broken/fractured during the procedure.The returned guidewire was observed to be broken and bent.It is likely that when the guidewire became jammed, it resulted in the guidewire becoming bent and broken/fractured.It is not clear what caused the guidewire to become jammed, bent, and broken/fractured.Analysis of the fracture sites indicated that the guidewire was bent first and then fractured.Sem analysis of the guidewire showed no material anomalies nor inclusions.Analysis of the sem micrographs indicated signs of ductile fracture and torsional failure; however, the surfaces of the fracture sites appeared to be compromised by damages that occurred after the event of the fracture and a cause of the fracture could not be definitively determined.It is not clear if any force was exerted after the guidewire was jammed, which could have caused the guidewire to become bent and broken/fractured.Therefore, a cause of undeterminable will be assigned to the reported guidewire jammed, to the analyzed guidewire kink, and to the reported and analyzed break.The guidewire ptfe was observed to be peeling and discolored.The guidewire was observed to be peeling in two distinct ways: it was observed to be scraped off on the proximal end and it was observed to be peeled (flaked appearance) along the length of the guidewire.The guidewire ptfe was found to be scrapped off approximately 8.5 cm from the proximal end and in several places along the length.The ptfe appeared to be scraped off the guidewire on the proximal end with the torque device collet.The observed ptfe coating peeling at the proximal end is believed to have occurred from an insecurely tightened torque device.Per the device directions for use (dfu): "excessive tightening of the torque device onto the wire may result in abrasion of the coating of the wire." because the device dfu specifically cautions that excessive tightening of the torque device can result in abrasion of the guidewire coating, a cause of use error will be assigned to the analyzed guidewire ptfe coating peeling at the proximal end of the guidewire.Sem and edx (energy-dispersive x-ray spectroscopy) analysis was performed to determine a cause of the ptfe discoloration and ptfe coating peeling along the length.Discolored spots on the ptfe were scraped off with a razor and the bare metal was analyzed.There were no visual abnormalities nor any obvious contamination or corrosion which could have pointed to a cause of the observed discoloration.The guidewire was sent to the manufacturer for further analysis.The manufacturer indicated that there are controls in the manufacturing process that would have detected the ptfe discoloration on the ptfe, ptfe peeling along the length of the guidewire, and broken guidewire.In addition, based on the results of the dhr review, there is no indication that the device, labeling or packaging failed to meet its specifications when released.It is not clear what caused the ptfe discoloration along the length of the guidewire.Therefore, based on analysis of the device and available information, a cause of undeterminable will be assigned to the analyzed guidewire coating issue.A cause of undeterminable will also be assigned to the analyzed ptfe peeling along the length (coded as guidewire ptfe coating peeling).The reported patient stroke and patient complications are known and anticipated complications to these types of procedures and patient condition, and are listed as such in the device dfu.Therefore, an assignable cause of anticipated procedural complication has been assigned to the patient stroke and patient complications.
 
Event or Problem Description

Brand Name
TRANSEND EX 014
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
BOSTON SCIENTIFIC COSTA RICA
coyol facility, 2546 first st.
propark free zone
alajuela 20101
MDR Report Key5809148
Report Number3004859241-2016-00006
Device Sequence Number16290545
Product Code DQX
UDI-Device Identifier08714729187332
UDI-Public(01)08714729187332(17)170729(10)18248455
Combination Product (Y/N)N
PMA/510(K) Number
K934122
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician Assistant
Type of Report Initial,Followup
Report Date (Section B) 12/20/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/29/2017
Device Catalogue NumberM001468050
Device Lot Number18248455
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/25/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/22/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/20/2016
Supplement Report FDA Received Date12/20/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COIL (UNKNOWN MANUFACTURER)
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age43 YR
Patient Weight50